Advanced Search
MyIDEAS: Login

Relative utilitarianism an improved axiomatisation

Contents:

Author Info

  • DHILLON, Amrita

    ()
    (Department of Economics, Warwick University, Coventry CV4 7AL, United Kingdom)

  • MERTENS, Jean-François

    ()
    (Center for Operations Research and Econometrics (CORE), Université catholique de Louvain (UCL), Louvain la Neuve, Belgium)

Abstract

In a framework of preferences over lotteries, we show that an axiom system consisting of weakened versions of Arrow's axioms has a unique solution. "Relative Utilitarianism" consists of first normalising individual von Neumann-Morgenstern utilities between 0 and 1 and then summing them. This axiomatisation largely supersedes the one in Dhillon and Mertens (1993).

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://alfresco.uclouvain.be/alfresco/download/attach/workspace/SpacesStore/dc88b7c2-83aa-4d65-82ef-badfd18043b3/coredp_1996_55.pdf
Download Restriction: no

Bibliographic Info

Paper provided by Université catholique de Louvain, Center for Operations Research and Econometrics (CORE) in its series CORE Discussion Papers with number 1996055.

as in new window
Length:
Date of creation: 07 Nov 1996
Date of revision:
Handle: RePEc:cor:louvco:1996055

Contact details of provider:
Postal: Voie du Roman Pays 34, 1348 Louvain-la-Neuve (Belgium)
Phone: 32(10)474321
Fax: +32 10474304
Email:
Web page: http://www.uclouvain.be/core
More information through EDIRC

Related research

Keywords: Axiomatisation; Social Choice; Social Welfare Function; Utilitarianism; Welfarism; Arrow’s Impossibility Theorem; Expected Utility;

Find related papers by JEL classification:

References

No references listed on IDEAS
You can help add them by filling out this form.

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Dhillon, Amrita & Mertens, Jean-Francois, 1997. "An impossibility theorem with von Neumann-Morgenstern preferences," Economics Letters, Elsevier, vol. 56(3), pages 305-309, November.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:cor:louvco:1996055. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Alain GILLIS).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.